Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Los Angeles, CA

February 19, 2005Los Angeles County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Feb 19, 2005, 1:24 AM PST for Los Angeles County, California. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2005, 1:24 AM PST (09:24 UTC)
Expired
Feb 19, 2005, 3:00 AM PST
In force
96 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 55 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KLOX 190926
SVRLOX
CAC037-191100-
/O.NEW.KLOX.SV.W.0002.050219T0924Z-050219T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
124 AM PST SAT FEB 19 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LOS ANGELES COUNTY 
  THIS INCLUDES BUT IS NOT LIMITED TO THE CITIES OF...PALOS 
  VERDES...TORRANCE...LONG BEACH...CARSON...COMPTON...
  SOUTH GATE...DOWNEY...DOWNTOWN LOS ANGELES...GLENDALE...
  PASADENA AND ALTADENA

* UNTIL 300 AM PST

* AT 118 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS...EXTENDING FROM CATALINA ISLAND TO 
  PALOS VERDES. THIS LINE WAS MOVING TO THE NORTHEAST AT 15 MPH.


* SEVERE THUNDERSTORMS WILL BE NEAR...
  MONTEBELLO AND DOWNTOWN LOS ANGELES BY 135 AM PST
  MONTEREY PARK AND 9 MILES SOUTHEAST OF HOLLYWOOD BY 140 AM PST
  8 MILES NORTHWEST OF EL MONTE BY 145 AM PST
  PASADENA AND 7 MILES SOUTHEAST OF GLENDALE BY 150 AM PST
 
LAT...LON 3378 11844 3368 11817 3416 11763 3440 11836

$$

BRUNO/ASR
2 follow-up statements
000 
WWUS56 KLOX 190944
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
145 AM PST SAT FEB 19 2005

CAC037-191100-
/O.CON.KLOX.SV.W.0002.050219T0924Z-050219T1100Z/
LOS ANGELES CA-
145 AM PST SAT FEB 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 AM PST FOR
SOUTHERN AND CENTRAL LOS ANGELES COUNTY...

AT 140 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR COMPTON
AND LYNWOOD TO 10 MILES NORTH OF CATALINA ISLAND. THESE STORMS WERE
MOVING TO THE NORTH NORTHEAST AT ABOUT 15 MPH. 

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  EAST LOS ANGELES AND MONTEREY PARK BY 150 AM PST
  ALHAMBRA BY 155 AM PST
  PASADENA BY 200 AM PST
  
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THESE STORMS.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3378 11844 3368 11817 3416 11763 3440 11836

$$

BRUNO
000 
WWUS56 KLOX 191028
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
230 AM PST SAT FEB 19 2005

CAC037-191100-
/O.CON.KLOX.SV.W.0002.050219T0924Z-050219T1100Z/
LOS ANGELES CA-
230 AM PST SAT FEB 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 AM PST FOR
SOUTHERN LOS ANGELES COUNTY...

AT 225 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADARS INDICATED
A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM HIGHLAND PARK TO
PALOS VERDES THEN OFFSHORE INTO THE SANTA MONICA BAY. THIS LINE
OF THUNDERSTORMS WAS DRIFTING SLOWLY TO THE NORTH NORTHEAST
AT 5 MPH. THE STRONGEST THUNDERSTORM WAS NEAR EAST LOS ANGELES
AND MONTEBELLO...AND DOPPLER RADAR WAS INDICATING ROTATION
WITH THIS THUNDERSTORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO 
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM.

SEVERE THUNDERSTORMS WILL AFFECT THE AREA FROM THE SAN GABRIEL
VALLEY SOUTHWEST ACROSS MUCH OF THE LOS ANGELES COUNTY COASTAL 
PLAIN. CITIES WHICH WILL BE AFFECTED INCLUDE BUT ARE NOT LIMITED 
TO GLENDALE...PASADENA...HIGHLAND PARK...DOWNTOWN LOS ANGELES...
EAST LOS ANGELES...COMMERCE...DOWNEY...COMPTON AND TORRANCE. 


LAT...LON 3378 11844 3368 11817 3416 11763 3440 11836

$$

BRUNO/KAPLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 8:30 PM PST, 4 hours 54 minutes earlier.

Area forecast discussion, Feb 18, 8:30 PM PST, 4 hours 54 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
830 PM PST FRI FEB 18 2005

.SHORT TERM...VERY ACTIVE AFTERNOON AND EVENING ACROSS PORTIONS OF
THE LOS ANGELES BASIN...WITH NUMEROUS HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS ACROSS THE VALLEYS AND MOUNTAINS. A LINE OF VERY
INTENSE THUNDERSTORMS AFFECTED THE VERDUGO MOUNTAINS AND
HOLLYWOOD HILLS LATE THIS AFTERNOON AND EVENING...WHERE A FLASH FLOOD
WARNING WAS ISSUED. LOCAL RAINFALL RATES IN EXCESS OF ONE
INCH PER HOUR HAVE BEEN OBSERVED...PRODUCING NUMEROUS ROADWAY CLOSURES
IN THE SUNLAND AND TUJUNGA AREAS.

CURRENT DOPPLER RADAR STILL SHOWING CONSIDERABLE SHOWER AND ISOLATED
THUNDERSTORM ACTIVITY THIS EVENING ACROSS LOS ANGELES...VENTURA...
AND SOUTHERN SANTA BARBARA COUNTIES. A VERY MOIST AND UNSTABLE AIR
MASS REMAINS IN PLACE...WITH CURRENT MSAS LIFTED INDICES BETWEEN
0 AND -3. EARLIER TODAY...LIFTED INDICES OF -5 WERE ANALYZED ACROSS
THE LA BASIN FUELING THE THUNDERSTORM ACTIVITY. OF PARTICULAR
CONCERN ON WATER VAPOR IMAGERY IS RATHER STRONG SHORTWAVE ENERGY
TO OUR SOUTHWEST THAT WILL CONTINUE TO FUEL SHOWER AND THUNDERSTORM
ACTIVITY OVERNIGHT AND SATURDAY MORNING. INFRARED SATELLITE IMAGERY
SHOWING A LINE OF THUNDERSTORMS WITH COOLING CLOUD TOPS MOVING
INTO OUR SOUTHERN COASTAL WATERS. WITH VAD WIND PROFILE AND LAPS 850
MB ANALYSIS SHOWING A GOOD LOW LEVEL SOUTHERLY FLOW IN PLACE...LOOK
FOR THIS AREA OF CONVECTION TO ENHANCE EVEN FURTHER AS IT INTERACTS
WITH THE TERRAIN OF VENTURA...LOS ANGELES...AND SOUTHERN SANTA BARBARA
COUNTIES. ONCE AGAIN...HIGH RAINFALL RATES CAN BE EXPECTED OVERNIGHT
AND SATURDAY MORNING...WITH LOCAL RATES IN EXCESS OF ONE INCH PER HOUR
NEAR THUNDERSTORMS. WITH LITTLE CHANGE EXPECTD IN THE OVERALL FLOW
REGIME...LOOK FOR STORMS TO REDEVELOP AND TRAIN OVER THE SAME AREAS...
INCREASING THE THREAT OF FLOODING. FLOOD WATCHES REMAIN IN EFFECT
FOR ALL OF VENTURA AND LOS ANGELES COUNTIES...AS WELL AS SOUTHERN
SANTA BARBARA COUNTY...WHERE THE THREAT OF FLASH FLOODING WILL BE
HIGHEST. PLEASE REFER TO THE LATEST FLOOD WATCH PRODUCT (LAXFFALOX)
FOR MORE DETAILED INFORMATION ON FLOODING CONCERNS. IN ADDITION...
CONDITIONS WILL REMAIN FAVORABLE FOR SMALL HAIL...GUSTY WINDS...AND
WATERSPOUTS...AND CANNOT EVEN RULE OUT THE POSSIBILITY OF SMALL
TORNADOS.

OTHER SHORT TERM CONCERN WILL BE SIGNIFICANT SNOWFALL ACROSS THE
HIGHER ELEVATIONS OF THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS.
WITH THE THREAT OF WIDESPREAD HEAVY PRECIPITATION OVER THE AREA
LATER TONIGHT AND SATURDAY...HAVE DECIDED TO UPGRADE THE WINTER
WEATHER ADVISORY TO A WINTER STORM WARNING. WHILE THE SNOW LEVELS
WILL BE AROUND 6000 FEET...THE MOST SIGNIFICANT SNOWFALL ACCUMULATION
IS EXEPCTED ABOVE 7000 FEET...WHERE AN ADDITIONAL 1 TO 2 FEET COULD
FALL THROUGH SATURDAY NIGHT. FOR MORE INFORMATION...PLEASE REFER TO
THE LATEST WINTER STORM WARNING PRODUCT (LAXWSWLOX).

AFTER THIS SHORTWAVE ENERGY MOVES THROUGH THE AREA...A MOIST AND
UNTABLE AIR MASS WILL CONTINUE TO BRING THE RISK OF SHOWERS LATE SATURDAY
AFTERNOON THROUGH SUNDAY AFTERNOON. RAINFALL INTENSITIES AND COVERAGE
ARE EXPECTED TO BE SOMEWHAT LESS DURING THIS PERIOD. HOWEVER...
ANOTHER PERIOD OF HEAVY RAIN IS EXPECTED TO AFFECT THE AREA LATE
SUNDAY NIGHT INTO MONDAY. DURING THIS TIME PERIOD...A STRONG UPPER
LEVEL LOW DEVELOPS OFF THE CALIFORNIA COAST. A VERY WELL DEFINED
UPPERL DEVEL DIFFLUENCE PATTERN ALONG WITH DEEP SOUTHERLY FLOW WILL
ENHANCE THE THREAT FOR WIDESPREAD HEAVY RAIN ACROSS THE REGION. IN
ADDITION...THIS SYSTEM WILL ALSO HAVE VERY COLD AIR ALOFT...SO THE
ATMOSPHERE WILL ALSO BE QUITE UNSTABLE...LEADING TO FAVORABLE CONDITIONS
FOR ADDITIONAL THUNDERSTORM ACTIVITY. THIS UPPER LOW IS EXPECTED TO STALL
OFF THE COAST...KEEPING A THREAT OF SHOWERS AND THUNDERSTORMS INTO
TUESDAY.

OVERALL RAINFALL TOTALS FROM YESTERDAY THROUGH TUESDAY ARE EXPECTED TO
RANGE BETWEN 2 TO 6 INCHES ACROSS COASTAL AND VALLEY AREAS...WITH 6
TO 12 INCHES IN THE FOOTHILLS AND MOUNTAINS. LOCALIZED AMOUNTS UP TO
15 INCHES WILL BE POSSIBLE ACROSS FAVORED SOUTH FACING SLOPES OF THE
LOS ANGELES AND VENTURA COUNTY MOUNTAINS. THIS WILL MOST DEFINITELY
HEIGHTEN THE CONCERN FOR ADDITIONAL ROCK AND MUDSLIDE ACTIVITY...
AS WELL AS DEBRIS FLOWS NEAR THE BURN AREAS.

***FROM PREVIOUS DISCUSSION***

.LONG TERM...LAST BATCH OF STEADY RAIN SHOULD START TO TAPER OFF
LATER MONDAY INTO TUESDAY AS THE FLOW ALOFT SHIFTS TO THE NORTHWEST
AND THE UPPER LOW FINALLY MOVES TO OUR EAST. STILL COULD SEE SOME
DECENT SHOWER AND THUNDERSTORM ACTIVITY THROUGH TUESDAY AS THE
AIRMASS DESTABILIZES EVEN FURTHER. THINGS STILL LOOK DRY WEDNESDAY
AND THURSDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

GOMBERG
Hazardous weather outlook, Feb 18, 6:00 AM PST, 19 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI FEB 18 2005

CAZ034>041-044>047-051>054-059-087-088-191400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST FRI FEB 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY

PERIODS OF RAIN WILL CONTINUE TODAY. SOME OF THE RAIN WILL BE HEAVY
THIS MORNING...POSSIBLY CAUSING SOME LOCAL FLOODING ON ROADWAYS AND
IN INTERSECTIONS. ROCKSLIDES AND MUDSLIDE MAY ALSO POSE A PROBLEM.

SNOW WILL FALL ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA
COUNTIES TODAY. SNOW LEVELS EARLY THIS MORNING WERE AVERAGING 7000
TO 7500 FEET...BUT ARE EXPECTED TO LOWER TO AROUND 6500 FEET LATER
TODAY. 6 TO 10 INCHES OF SNOW ARE EXPECTED ABOVE 7000 FEET THROUGH
TONIGHT. GUSTY SOUTH TO SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS OVER
50 MPH WILL CAUSE BLOWING AND DRIFTING OF THE SNOW AND REDUCE
VISIBILITIES TO NEAR ZERO AT TIMES.

SCATTERED THUNDERSTORMS WILL AFFECT THE COASTAL WATERS TODAY.
SOME OF THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF
35 KNOTS...SMALL HAIL...VERY HEAVY RAIN...AND ROUGH SEAS.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

PERIODS OF RAIN ARE EXPECTED SATURDAY THROUGH TUESDAY.
RAIN MAY BE HEAVY AT TIMES...ESPECIALLY SATURDAY MORNING...
AND AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT. RAIN MAY BE HEAVY
ENOUGH TO CAUSE SOME FLOODING ACROSS THE AREA. WITH THE GROUND
ALREADY SATURATED BY THE VERY WET WEATHER SO FAR THIS WINTER...
ADDITIONAL RAIN WILL INCREASE THE RISK OF ROCK AND MUDSLIDE
ACTIVITY...AS WELL AS MUD AND DEBRIS FLOWS NEAR THE BURN AREAS.

IN THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...PERIODS
OF SNOW WILL CONTINUE THROUGH SUNDAY MORNING. SNOW LEVELS
WILL BE BETWEEN 6000 AND 6500 FEET SATURDAY...THEN LOWER TO 5500
FEET SATURDAY NIGHT AND SUNDAY MORNING. TOTAL SNOW ACCUMULATIONS
THROUGH SUNDAY SHOULD RANGE FROM 15 TO 30 INCHES ABOVE 7000 FEET.
LESSER ACCUMULATIONS OF 6 TO 12 INCHES CAN BE EXPECTED BETWEEN 6000
AND 7000 FEET. GUSTY SOUTHEAST TO SOUTH WINDS OF 20 TO 30 MPH WITH
LOCAL GUSTS OVER 40 MPH AT TIMES WILL CONTINUE THROUGH
SATURDAY NIGHT. THE COMBINATION OF BLOWING SNOW AND DENSE FOG COULD
REDUCE VISIBILITIES TO NEAR ZERO AT TIMES.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 5:00 PM PSTFlash Flood WarningLOXLos Angeles2 hr
Feb 18, 7:00 PM PSTFlash Flood WarningLOXLos Angeles2 hr
Feb 18, 9:39 PM PSTSpecial Marine WarningLOX111 min
Feb 18, 11:29 PM PSTSpecial Marine WarningLOX2 hr
Feb 18, 11:29 PM PSTSpecial Marine WarningLOX4 days
Feb 18, 11:55 PM PSTFlash Flood WarningLOXSanta Barbara3 hr
Feb 18, 11:57 PM PSTSevere Thunderstorm WarningLOXLos Angeles93 min
Feb 19, 1:30 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 19, 2:45 AM PSTFlash Flood WarningLOXSanta Barbara3 hr
Feb 19, 2:54 AM PSTSevere Thunderstorm WarningLOXLos Angeles96 min
Feb 19, 3:20 AM PSTFlash Flood WarningLOXVentura3 hr
Feb 19, 4:15 AM PSTFlash Flood WarningLOXLos Angeles4 hr
Feb 19, 4:23 AM PSTSevere Thunderstorm WarningLOXLos Angeles97 min
Feb 19, 6:50 AM PSTFlash Flood WarningLOXVentura115 min
Feb 19, 7:40 AM PSTFlash Flood WarningLOXSanta Barbara80 min
Feb 19, 8:10 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 19, 8:45 AM PSTFlash Flood WarningLOXVentura2 hr
Feb 19, 11:00 AM PSTFlash Flood WarningLOXLos Angeles3 hr

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.